Follow-up and Lab Results 12 Days After First Chemo Session

Had a follow-up doctor’s appointment yesterday with my oncologist at Emory’s Winship Cancer Institute. We discussed a couple things in greater depth.

The neulasta injection I’m having the day after my chemo infusion is actually not usually given to people my age but rather to folks having to undergo chemo who are over 60. But since my immune system is so fail from lupus/MCTD, my doctor and his team figured it a wise precaution.

Firstly, it’s a bit depressing that they consider my immune system on par with that of people two decades older than me, but more importantly, the injection is the likely culprit for the intense back pain I’ve been having. Glad to have an explanation for that. And also it’s indication that the shot is working. (It stresses bones as it causes a heightened production of white blood cells.)

On a related note, they did blood lab work yesterday, and my blood count is rebounding a-ok from the chemo. Whew. It’s actually in decent enough shape that I’m considering going back to work this week. I’d previously decided to take this whole week off, but I’m feeling pretty good and a bit cabin fevered. (And I think I’m really exhausting Matthew. I keep waking him up in the morning to keep me company but he still goes to bed at his usual night-owl time, with the result that the poor thing is getting really sleep deprived.) We’ll see how today plays out.

We also discussed the radiation therapy I’m slated to have at the end of these six cycles of chemo. We didn’t go greatly in-depth about it, but it sounds like it’ll be fairly rough. Due to the location of the tumor, there’s a decent likelihood the radiation will hit my salivary glands, which could have long-term affects. Sigh.

And, very important bit here, we discussed the jittery feeling I’ve been having. It seems that the anti-nausea medication I’ve been taking every eight hours, Compazine, has “jittery” as a fairly common side effect. I went off it yesterday–with Zofran now as my primary anti-queasy drug to take as needed–and took some Benadryl at bedtime, and I can’t express how much better I feel today. I thought jittery and I were old friends; I’m totally addicted to my caffeine. But this was different, way worse than even the most jangly over-caffeinated binge. I was feeling pretty desperate to find some way to stop the jittery, and having it fading from my system is so very much a relief.

Tagged , . Bookmark the permalink.

24 Responses to Follow-up and Lab Results 12 Days After First Chemo Session

  1. Liz Jones says:

    Hope things just keep improving now. Hang in there.

  2. Sooooo…. Is it time for you to start selling meth?

  3. Eugie Foster says:

    Patrick: On my to-do list. Right under “win Nobel prize,” “perfect human cloning,” and “invent TARDIS.” ;)

  4. Sonia James says:

    Continued prayers for your progress! *HUGS*

  5. Audrey Wells says:

    Sounds like you have a doctor who carefully addresses your questions and concerns. That’s gotta be a help. Yes, one day at a time. I wonder if sandbags would help your jitters? Seriously, my yoga teacher has published a book about supportive yoga to help people going through cancer treatment. Sandbags are part of the supports. Placed correctly, it feels great.yoga-cu.com. Lois Steinberg’s books.

  6. Wifey and I have been quiet (because of having been Elsewhere), but the hang-in-there ray has been going on continuous beam.

  7. One step, one day at a time. You got a lot of folks in your corner.

  8. Soooo…. This TARDIS thing…. I have some uses for that…

  9. Jeri Klein says:

    I hope invent teleportation device is on the list!!

  10. Eugie Foster says:

    I think “invent TARDIS” ought to cover *most* teleportation needs. :)

  11. Glad they got the jitters sorted out.

  12. Anne O'Connor says:

    Erin wants to buy your first Tardis. I’ll need one in rose, though. That bright blue would never fit in my décor. You can use the money from the Nobel prize to fund the prototype.

  13. Tina Grace says:

    Hang in there, sweetie! If it makes you feel better, they had me on Neulasta too. *hugs* Glad you’re sorting out your combo! <3

  14. I’m new to reading about your cancer things and I don’t know the exact location of what they need to irradiate, so it is possible that my experiences are irrelevant, but in the off chance that they are useful, I figured I’d comment.
    I had six weeks of radiation therapy on my lower jaw and neck back in 1999. (My tumor was fortunately non-cancerous) Yes the radiation permanently killed some salivary glands, but not all of them. I just have to drink water with dry foods. The irradiation also permanently damaged my thyroid gland and I’m now on medication for that. It shut down all of my tastebuds almost instantly. Those came back online a few weeks after radiation was done. The radiation caused redness and soreness during the last few weeks. It got pretty bad, but healed up. For several years afterward the irradiated skin was more prone to being dry, but that has stopped.
    I’m happy to talk further and share details if that is something that would be helpful to you. You have my email address via this comment.
    Wishing you the best.

  15. E Krock says:

    You’re an inspiration Eugie! Keep it up!

  16. Scott Sandridge says:

    Gad you got rid of the jitteries! :)

    Y’know, if you ever end up writing a story that has a character going through chemo, you’ll have a lot of personal experience info to draw on. :)

  17. J Mangold says:

    You and your husband are in our prayers.
    My father and my wife’s mother have been through similar trials and they are both still with us despite being quite a bit older than you. You can beat this, no problem.

  18. Eugie, hang in there! I hope the side effects will ease as you go forward.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>